Browse

You are looking at 1 - 4 of 4 items for :

  • Hydrocortisone x
Clear All
Open access

Shunsuke Funazaki, Hodaka Yamada, Kazuo Hara and San-e Ishikawa

Summary

Lymphocytic hypophysitis (LyH) has been known to be associated with pregnancy. We herein report the case of a 33-year-old woman who underwent vaginal delivery without massive bleeding at 40 weeks of gestation. Because of the presence of headache and terrible fatigue after childbirth, she visited our hospital. Severe hyponatremia (Na, 118 mEq/L) and visual field abnormality was noted upon examination. MRI revealed pituitary enlargement with a swollen pituitary stalk, albeit at low signal intensity. Basal pituitary hormone levels were all reduced and remained low after exogenous administration of hypothalamic-releasing hormones. She was diagnosed with LyH and was started on prednisolone 60 mg/day. A month later, her pituitary function had gradually improved together with a decrease in pituitary enlargement and recovery of her visual field. The dose of prednisolone was gradually reduced and finally withdrawn 27 months later. After prednisolone withdrawal, her pituitary function remained normal despite the absence of any hormonal replacement. A year later, she became pregnant without medication and delivered a second baby without LyH recurrence. Thereafter, her pituitary function has been normal for more than 5 years. Two valuable observations can be highlighted from the case. First, the patient completely recovered from LyH through prompt prednisolone therapy during its initial phase and had almost normal pituitary function. Second, after recovery from LyH, she was able to undergo spontaneous pregnancy and deliver a baby. We believe that reporting incidences of spontaneous pregnancy after complete normalization of pituitary function in patients with LyH is of great significance.

Learning points:

  • Females are more affected by LyH than males given its strong association with pregnancy.

  • LyH possesses characteristic findings on pituitary MRI.

  • Glucocorticoid therapy for LyH has been recommended as an effective treatment.

  • A history of previous pregnancies does not increase the risk of developing AH in subsequent pregnancies.

  • Early induction of high-dose prednisolone was therapeutically effective in treating LyH.

Open access

Nikolaos Asonitis, Eva Kassi, Michalis Kokkinos, Ilias Giovanopoulos, Foteini Petychaki and Helen Gogas

Summary

Hypercalcemia of malignancy is the most common cause of hypercalcemia in hospitalized patients. It is associated with a poor prognosis, since it reflects an advanced cancer stage. Among all cancer in females, breast cancer is the most common malignancy, and it has the highest prevalence of hypercalcemia. Approximately 70% of patients with breast cancer have bone metastases and 10% of them will have hypercalcemia as a complication at some point in the disease. Herein, we report a 69-year-old female patient with metastatic breast cancer, who developed severe hypercalcemia in the course of her disease and was diagnosed with humoral hypercalcemia of malignancy (HHM). Intense hydration along with corticoisteroids and antiresorptive medication (calcitonin, bisphosphonates and denosumab) were administered to the patient. Despite the above treatment, serum calcium levels remain elevated and calcimimetic cinacalcet was added. Upon discontinuation of cinacalcet, calcium levels were raised and returned back to the normal levels following re-initiation of the calcimimetic. Her calcium level restored to normal, and she was discharged with the following medical treatment: denosumab monthly, and cinacalcet at a titrated dose of 90 mg per day. The patient is followed as an outpatient and 11 months later, her calcium level remained within the normal range.

Learning points:

  • Hypercalcemia of malignancy is the most common cause of hypercalcemia in hospitalized patients.

  • Breast cancer has the highest prevalence of hypercalcemia.

  • The cornerstone of therapy remains the intense hydration and intravenous bisphosphonates (preferably zoledronic acid).

  • In case of persistent hypercalcemia of malignancy, the administration of calcimimetic cinacalcet could be an additional effective therapeutic option.

Open access

Emilia Sbardella, George Farah, Ahmed Fathelrahman, Simon Cudlip, Olaf Ansorge, Niki Karavitaki and Ashley B Grossman

Summary

Pituitary adenomas are a common intracranial neoplasm, usually demonstrating a benign phenotype. They can be classified according to pathological, radiological or clinical behaviour as typical, atypical or carcinomas, invasive or noninvasive, and aggressive or nonaggressive. Prolactinomas account for 40–60% of all pituitary adenomas, with dopamine agonists representing the first-line treatment and surgery/radiotherapy reserved for drug intolerance/resistance or in neuro-ophthalmological emergencies. We present the case of a 62-year-old man with an apparently indolent prolactin-secreting macroadenoma managed with partial resection and initially showing a biochemical response to cabergoline. Five years later, the tumour became resistant to cabergoline, despite a substantial increase in dosage, showing rapid growth and causing worsening of vision. The patient then underwent two further transsphenoidal operations and continued on high-dose cabergoline; despite these interventions, the tumour continued enlarging and prolactin increased to 107 269 U/L. Histology of the third surgical specimen demonstrated features of aggressive behaviour (atypical adenoma with a high cell proliferation index) not present in the tumour removed at the first operation. Subsequently, he was referred for radiotherapy aiming to control tumour growth.

Learning points:

  • The development of secondary resistance to dopamine agonists (DAs) is a serious sign as it may be associated with de-differentiation of the prolactinoma and thus of aggressive or malignant transformation.

  • Significant de-differentiation of the adenoma documented on consecutive histologies suggests a possible transition to malignancy.

  • A combination of histological ‘alarm’ features associated with persistent growth and escape from DAs treatment in recurrent adenomas should alert clinicians and demands close follow-up.

  • A multidisciplinary approach by pathologists, endocrinologists and neurosurgeons is essential.

Open access

M Baxter, S Gorick and F M Swords

Summary

Addison's disease is a condition characterised by immune-mediated destruction of the adrenal glands leading to a requirement of lifelong replacement therapy with mineralocorticoid and glucocorticoid. We present a case of a 53-year-old man who presented at the age of 37 years with nausea, fatigue and dizziness. He was found to have postural hypotension and buccal pigmentation. His presenting cortisol level was 43 nmol/l with no response to Synacthen testing. He made an excellent response to conventional replacement therapy with hydrocortisone and fludrocortisone and then remained well for 16 years. On registering with a new endocrinologist, his hydrocortisone dose was revised downwards and pre- and post-dose serum cortisol levels were assessed. His pre-dose cortisol was surprisingly elevated, and so his dose was further reduced. Subsequent Synacthen testing was normal and has remained so for further 12 months. He is now asymptomatic without glucocorticoid therapy, although he continues on fludrocortisone 50 μg daily. His adrenal antibodies are positive, although his ACTH and renin levels remain elevated after treatment. Addison's disease is generally deemed to lead to irreversible cell-mediated immune destruction of the adrenal glands. For this reason, patients receive detailed counselling and education on the need for lifelong replacement therapy. To our knowledge, this is the third reported case of spontaneous recovery of the adrenal axis in Addison's disease. Recovery may therefore be more common than previously appreciated, which may have major implications for the treatment and monitoring of this condition, and for the education given to patients at diagnosis.

Learning points

  • Partial recovery from Addison's disease is possible although uncommon.

  • Patients with long-term endocrine conditions on replacement therapy still benefit from regular clinical and biochemical assessment, to revisit optimal management.

  • As further reports of adrenal axis recovery emerge, this may influence the counselling given to patients with Addison's disease in the future.